Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 470, NWS Memphis, TN

November 3, 2012Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Nov 3, 2012, 5:08 PM CDT for Lee County, St. Francis County, Arkansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 3, 2012, 5:08 PM CDT (22:08 UTC)
Expired
Nov 3, 2012, 5:45 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, St. Francis County, AR

The radar

The Little Rock radar (KLZK), 113 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 3, 5:08 PM CDTHAIL 0.25Palestine, ARQUARTER SIZE HAIL REPORTED ALONG INTERSTATE 40 AT THE PALESTINE EXIT.
Nov 3, 5:08 PM CDTHAIL 1Palestine, ARQUARTER SIZE HAIL REPORTED ALONG INTERSTATE 40 AT THE PALESTINE EXIT.
Nov 3, 5:19 PM CDTHAIL 0.25Forrest City, ARPEA SIZE HAIL REPORTED BY LAW ENFORCEMENT IN FORREST CITY ARKANSAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS54 KMEG 032208
SVRMEG
ARC077-123-032245-
/O.NEW.KMEG.SV.W.0470.121103T2208Z-121103T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT SAT NOV 3 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
  SALEM...OR 9 MILES EAST OF BRINKLEY...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORREST
  CITY...MADISON...MARIANNA AND PALESTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3497 9116 3504 9057 3474 9061 3474 9111
      3486 9111 3487 9112 3490 9113 3491 9115
      3491 9116
TIME...MOT...LOC 2209Z 267DEG 23KT 3489 9102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 2:54 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 3, 2:54 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT NOV 3 2012

.DISCUSSION...19Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
ACROSS FAR NORTHWEST TENNESSEE AND WESTERN KENTUCKY WITH A
TRAILING COLD FRONT EXTENDING BACK INTO NORTHEAST ARKANSAS. AS OF
2 PM CDT...MOSTLY SUNNY SKIES ARE PREVALENT WITH TEMPERATURES
RANGING FROM THE MIDDLE TO UPPER 70S BEHIND THE FRONT...AND UPPER
70S TO LOWER 80S ACROSS WEST TENNESSEE...NORTH MISSISSIPPI...AND
EAST ARKANSAS. SHOWER AND THUNDERSTORM CHANCES TONIGHT ALONG WITH
RAIN CHANCES MONDAY AND MONDAY NIGHT ARE THE MAIN FORECAST
CHALLENGES IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...SHORT TERM MODELS
REMAIN IN GOOD AGREEMENT WITH A WEAK COLD FRONT PASSING THROUGH
THE MID SOUTH TONIGHT. AS OF EARLY THIS AFTERNOON...A FEW
ISOLATED RAIN SHOWERS HAVE DEVELOPED NEAR THE MISSISSIPPI RIVER
ACROSS NORTHWEST TENNESSEE. BASED ON LATEST SHORT TERM
TRENDS...THINK OVERALL COVERAGE OF CONVECTIVE ACTIVITY WILL BE
PREDOMINANTLY ISOLATED AT BEST WITH THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS OCCURRING MAINLY ACROSS NORTH MISSISSIPPI THIS
EVENING. THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED TO
REMAIN TOO LOW TO JUSTIFY MENTION AT THIS TIME...AND WILL REMOVE
MENTION FROM THE HAZARDOUS WEATHER OUTLOOK. A RIDGE OF HIGH
PRESSURE WILL BUILD BACK INTO THE MID SOUTH BEHIND THE COLD
FRONT...BRINGING RAIN FREE WEATHER AND COOLER TEMPERATURES WITH
HIGHS IN THE UPPER 50S NORTH TO THE LOWER 60S SOUTH ON SUNDAY.

WRF/GFS/ECMWF MODELS INDICATE AN OPEN WAVE LOW WILL DEVELOP IN THE
BASE OF AN UPPER LEVEL TROUGH AS IT ROTATES THROUGH THE LOWER
MISSISSIPPI VALLEY MONDAY AND MONDAY NIGHT. THIS WILL RESULT IN
A CHANCE FOR RAIN SHOWERS TO DEVELOP ACROSS MOST OF THE MID SOUTH
DURING THIS TIME PERIOD. RAINFALL AMOUNTS WITH THIS SYSTEM WILL BE
LIGHT WITH PERHAPS UP TO ONE TENTH OF AN INCH OF RAIN POSSIBLE IN
SPOTS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER LEVEL TROUGH/OPEN WAVE LOW
EJECTING OUT OF THE LOWER MISSISSIPPI VALLEY ON TUESDAY AND
DEEPENING THROUGH THE PERIOD AS IT APPROACHES AND MOVES ALONG THE
EAST COAST. THIS WILL RESULT IN NORTHWEST FLOW ACROSS THE LOWER
MISSISSIPPI VALLEY FOR THE MIDDLE OF NEXT WEEK AND GRADUALLY
TRANSITIONING TO A BUILDING UPPER LEVEL RIDGE TOWARDS THE END OF
THE PERIOD. CONSEQUENTLY...ABOVE NORMAL TEMPERATURES ARE EXPECTED
TO RETURN BY NEXT WEEKEND.

CJC

&&

.AVIATION...
18Z TAFS

A SURFACE COLD FRONT EXTENDED ACROSS NORTHWEST AR THROUGH
SOUTHEAST MO AT 17Z. A POST FRONTAL VFR DECK AROUND FL050 WAS
NOTED OVER EASTERN MO...INTO SOUTHERN IL.

FRONT SHOULD PASS THROUGH MEM/MKL AROUND 00Z. MARGINAL INSTABILITY
WILL BE PRESENT FOR ISOLATED SHRA/TSRA ALONG AND JUST AHEAD OF THE
SOUTHWARD MOVING FRONT. HAVE CONTINUED THE BRIEF VCTS MENTION AT
MEM AND MKL FOR THE 18Z TAF. TUP WILL SEE LOW END SHRA CHANCES
TOWARD 02Z OR LATER...WITH ATMOSPHERIC INSTABILITY NOT LIKELY
SUFFICIENT FOR A VCTS INCLUSION AT THIS TIME.

NAM INDICATES A SLIGHT POTENTIAL FOR MVFR CIGS TOWARD SUNRISE
SUNDAY. HAVE KEPT MENTION TO SCT AT THIS TIME.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  61  42  59 /  40   0   0  30
MKL  43  58  37  57 /  30   0   0  30
JBR  42  58  38  56 /  10   0   0  40
TUP  49  64  40  62 /  40  20   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Nov 3, 5:03 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT SAT NOV 3 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
503 PM CDT SAT NOV 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF EASTERN ARKANSAS...SOUTHERN WEST TENNESSEE...AND FAR NORTHERN
MISSISSIPPI. THIS AREA INCLUDES THE MEMPHIS METROPOLITAN AREA. THE
PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL WITH A SECONDARY
THREAT FOR DAMAGING WINDS. THIS SEVERE WEATHER THREAT WILL
DIMINISH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Nov 3, 4:50 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT NOV 3 2012

ARZ036-TNZ088-032215-
CRITTENDEN AR-SHELBY TN-
450 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WEST MEMPHIS AT 450 PM CDT...MOVING
EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
MARION...MIDTOWN MEMPHIS...MILLINGTON AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND WAPANOCCA LAKE.

&&

LAT...LON 3535 8985 3510 8985 3506 9024 3525 9023
TIME...MOT...LOC 2150Z 269DEG 28KT 3516 9016
Special weather statement, Nov 3, 4:52 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT SAT NOV 3 2012

TNZ052>054-090-091-032230-
CHESTER TN-HARDEMAN TN-HENDERSON TN-MCNAIRY TN-MADISON TN-
452 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTH CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF HENDERSON AT 452 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN...HENDERSON...MADISON AND MCNAIRY
COUNTIES...INCLUDING LOCATIONS NEAR CHICKASAW STATE FOREST...
CHICKASAW STATE PARK AND HENDERSON...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PINE LAKE.

&&

LAT...LON 3526 8837 3541 8909 3556 8905 3554 8836
TIME...MOT...LOC 2152Z 269DEG 28KT 3548 8863
Local storm report, Nov 3, 4:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.50 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            DIME SIZED HAIL WAS REPORTED BY A SPOTTER IN WHEATLEY
            ARKANSAS.

0445 PM     HAIL             BEMIS                   35.58N 88.83W
11/03/2012  E0.50 INCH       MADISON            TN   CO-OP OBSERVER

            DIME SIZE HAIL HAS BEEN REPORTED IN BEMIS BY COOPERATIVE
            OBSERVER.

0448 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            NICKEL SIZE HAIL HAS BEEN REPORTED BY A SPOTTER IN
            WHEATLEY.

0448 PM     HAIL             WHEATLEY                34.92N 91.11W
11/03/2012  E0.50 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY A SPOTTER IN WHEATLEY.

&&

JLH
Local storm report, Nov 3, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             PALESTINE               34.97N 90.90W
11/03/2012  E0.88 INCH       ST. FRANCIS        AR   PUBLIC

            NICKEL SIZE HAIL REPORTED ALONG COUNTY ROAD AND ROUTE 107
            IN PALESTINE.

&&

JLH
Special weather statement, Nov 3, 5:02 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT NOV 3 2012

ARZ035-036-048-032230-
CRITTENDEN AR-CROSS AR-ST. FRANCIS AR-
502 PM CDT SAT NOV 3 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER JENNETTE AT 502 PM CDT...MOVING EAST AT
25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS AND ST. FRANCIS COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3527 9027 3504 9028 3503 9030 3497 9066
      3520 9067
TIME...MOT...LOC 2202Z 267DEG 23KT 3518 9039
Local storm report, Nov 3, 5:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SAT NOV 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             RALEIGH                 35.21N 89.91W
11/03/2012  E0.50 INCH       SHELBY             TN   PUBLIC

            PEA TO DIME SIZE HAIL PERSISTED FOR ABOUT 10 MINUTES NEAR
            THE RALEIGH SPRINGS MALL.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 4:45 PM CDTSpecial Weather StatementMEGSt. Francis45 min
Nov 3, 4:48 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis27 min
Nov 3, 4:56 PM CDTSevere Thunderstorm WarningMEGCrittenden23 min
Nov 3, 5:02 PM CDTSpecial Weather StatementMEGCrittenden28 min
Nov 3, 5:20 PM CDTSpecial Weather StatementMEGCrittenden25 min
Nov 3, 5:38 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis37 min
Nov 3, 5:41 PM CDTSpecial Weather StatementMEGLee49 min
Nov 3, 6:09 PM CDTSevere Thunderstorm WarningMEGCrittenden32 min
Nov 3, 6:24 PM CDTSpecial Weather StatementMEGLee51 min
Nov 3, 6:57 PM CDTSpecial Weather StatementMEGPhillips48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.